An anticonvulsant used for migraine deserves careful monitoring.
Reprinted from Eating Disorders Review
May/June Volume 26, Number 3
In 2014, the US Food and Drug Administration approved the use of the anticonvulsant topiramate (Topamax®) for treating migraine in adolescents. One well-known side effect of the drug is appetite suppression. Despite the fact that topiramate has been studied for treating binge eating disorder (BED) and bulimia nervosa (BN), the drug’s appetite-suppressant effect raises the possibility of development of or worsening of disordered eating among young patients. This risk may be further highlighted by the fact that while symptoms improved in the published BN topiramate trial, weight loss was also observed (in a fairly lean sample; Hoopes et al., J Clin Psychiatry. 2003; 64:1335).
Researchers at the University of Miami and the Mayo College of Medicine, Rochester, MN, recently evaluated seven cases of teens who developed disordered eating patterns after treatment with topiramate (Pediatrics.2015; 135:1). Dr. Jocelyn Lebow and her fellow researchers used a retrospective chart review of adolescent patients taking topiramate who were seen at the Mayo Clinic Eating Disorder Program between November 2008 and June 2013. During that time, 7 topiramate-treated female adolescents 13 to 18 years of age were diagnosed with eating disorders: 4 with eating disorder not otherwise specified, 2 with anorexia nervosa, and 1 with BN. All had been given topiramate for migraine or chronic headache, and the dosages ranged from 25 mg twice daily to 150 mg daily.
Three of the girls estimated that their eating disorder had preceded treatment with topiramate; 1 was in remission from an eating disorder when the agent was prescribed and then the disorder recurred, and 3 other girls developed their eating disorder only after starting topiramate. In all cases, dietary restriction was the primary eating disorder symptom; 5 also reported purging and 3 had binge eating. One young patient had marked weight gain after taking the anticonvulsant but all others reported weight loss.
The authors note that migraine is very common among individuals with eating disorders, and that results of one study showed that at least 74% of patients with eating disorders also had migraines (Neurol Sci. 2009; 30 (suppl): S5). Thus, the potential for exposure in teens with an established eating disorder (or risk for one) exists. Inherent in a case series of this sort is that the group of teens receiving topiramate without developing symptoms is not represented, so the actual frequency of this is unknown. The authors suggest that careful monitoring of patient weight gain and eating behaviors continue after topiramate is given and weight loss should not be dismissed as a temporary side effect of the anticonvulsant.